Reuters Health Information (2008-08-01): Etidronate reduces fractures in osteoporotic women with liver disease
Etidronate reduces fractures in osteoporotic women with liver disease
Last Updated: 2008-08-01 12:15:47 -0400 (Reuters Health)
NEW YORK (Reuters Health) - In postmenopausal women with osteoporosis and chronic viral liver disease, treatment with etidronate is associated with lower fracture rates over the long term, according to a report in the July Journal of Medical Virology.
"Cyclic etidronate treatment reduces the appearance of bone fractures," Dr. Yasuji Arase from Toranomon Hospital in Tokyo told Reuters Health. "The survival rate after episodes of bone fracture was poor. About half of the postmenopausal women with osteoporosis died at the fifth year after the bone fracture."
Dr. Arase and colleagues studied 80 postmenopausal women with osteoporosis and chronic liver disease due to hepatitis B or C who received etidronate (cycles of 200 mg daily for 2 weeks, followed by 10 weeks without etidronate) and 400 matched controls who were not given drugs for their postmenopausal osteoporosis.
After a mean follow-up of 8 years, 4.9% of women in the etidronate group had bone fractures, compared with 13.8% of women in the control group, the authors report.
On multivariate analysis, treatment with cyclic etidronate therapy, age under 65 years, and serum albumin level of at least 3.5 g/dL were independently associated with a lower rate of bone fracture. These factors were also associated with significant decreases in the risk for vertebral fracture.
"Adverse side effects of bisphosphonate are gastritis, gastric ulcer, and gastric bleeding," Dr. Arase said, "and patients with chronic hepatitis or liver cirrhosis tend to have these side effects. However, there were no severe or moderate side effects with cyclical etidronate therapy."
"A serum albumin level of at least 3.5 g/dL and cyclic etidronate treatment reduce the development of bone fracture in postmenopausal women with osteoporosis and chronic liver disease," the authors conclude.
J Med Virol 2008;80:1302-1307.